Pain Medication for MS: Question of the Week

Lisa Emrich Health Guide October 16, 2012
  • Have you ever found yourself too low on medication and skimped until you could get a new prescription?  I have.

    This summer I had failed to get in one more refill on a prescription of gabapentin before it expired.  I found myself counting out the remaining capsules, counting the days until my next neuro appointment, and rationing what I had left.

    At first I was nervous about my nerve pain returning as I was taking half of my normal dose.  A few days I did have to take the regular amount, but that was okay because I still had enough to last if I only did that every two to three days.

    Then, after a couple of weeks, I found that I actually skipped a day or two here or there, not taking any pain medication.  Only a few times did a hint of the pain begin to return, but it blessfully responded to a dose of medication.


    By the time my neuro appointment came around, I was down to one (or none) capsules a day, which I informed my nurse.  She wrote the prescription for the larger amount so that I wouldn’t find myself low again.  (At one point in my MS history, I was taking at least six gabapentin capsules every day and that was barely enough.)

    Recently I realized that I had only taking the medication once in the past week.  I seem to be doing alright without it for the most part.  There have been just a few moments where my face has begun to hurt but nothing like what I’ve experienced in the past.

    I guess I’ve effectively tapered myself off the nerve pain medication without setting forth that intention at the outset.  It’s nice knowing that I’m still doing fine.

    My question this week is: Have you ever reduced your dose of medication or stopped taking it completely and found that you managed equally well?

    In the past, my MS-related nerve pain was excruciating.  Now it seems to have faded.  I would never have realized that unless I had run low on medication.  

    Note: As I finish writing this, the left side of my face gives me a little twinge.  It just sent a message, “I’m still here and I might want that medication again someday, so don’t forget me.”

     

    P.S. I apologize for not being around much in the past month or so.  This Saturday is my wedding day and, well, I've been a little bit otherwise occupied.  MS has taken a backseat and all my energy has been spent elsewhere.  Thanks so much for your notes of concern and encouragement.  I've appreciated the support.  :)  Now I'm off to yoga class and later we're meeting with the preacher one more time.  Lots to do.

     

    Lisa Emrich is author of the blog Brass and Ivory: Life with MS and RA and founder of the Carnival of MS Bloggers.